SIADH or Syndrome of inappropriate ADH (AVP)

SIADH or Syndrome of inappropriate ADH (AVP)

  • There is excessive secretion of AVP resulting in pas­sage of decreased volume of highly concentrated urine.
  • There is water retention and decrease in plasma so­dium and plasma osmolarity.
  • It is called dilutional hyponatraemia.
  • It may be asymptomatic or there may be headache, confusion, anorexia, nausea, vomiting, coma and con­vulsions, death.

Syndrome of inappropriate ADH

Syndrome of inappropriate ADH


Causes of SIADH are:

  • · Head injury
  • · Neoplasms
  • · Infections of lungs
  • · Abscess
  • · Encephalitis
  • · Tuberculosis
  • · Cerebrovascular accidents
  • · Multiple sclerosis
  • · GB syndrome
  • · Vasopressin
  • · Oxytocin
  • · Phenothiazines
  • · Carbamazepines.

Treatment of SIADH

  • Restriction of fluid intake to less than the loss through urine and insensible losses (sweat etc).
  • The water intake from food is about 500 ml/day. Insens.ible loss is usually 500 ml/day.
  • Liquid intake should be 500 mlless than the uri­nary output.
  • IV infusion of hypertonic or 3% saline is given for rapid relief of symptoms.
  • Very rapid correction of hyponatraemia should not be done as it can cause myelinolysis charac­terized by quadriparesis and ataxia.
  • Demeclocycline (150300 mg tidY.
  • Fludrocortisone (0.05-0.2 mg orally bd).